Here is My Question:
Am I having a continuous pseudorelapse due to Mirena IUD or is it that Copaxone is not working?
I was diagnosed in May 2017 and started Copaxone. I’m 38 years old. My MS symptoms exacerbated before and during my period so I stopped the birth control pill and got an IUD inserted in August for a change. Copaxone should have kicked in by December (6 months). However, my body is still adapting to the Mirena and I have been bleeding since the end of November with only one break in January (!). Thus, my MS symptoms have been constant, and include poor balance, pain, weakness and stiffness.
I have experienced new symptoms lately such as jelly legs, tremors in legs, and poor precision with left hand for several weeks. Since my symptoms worsen for 2-3 weeks or more every time, I am not sure if I am having multiple relapses or long-lasting exacerbations or pseudorelapses. My questions are:
In general I advise people not to confuse various day to day MS symptoms with MS relapses. However, in your case, particularly the report of specific symptoms worsening for several weeks before improving, it is quite possible that your disease has remained active (relapsing) since starting the copaxone.
Mirena is a progestin secreting IUD with mostly local affects on the cervix and endometrium. There are no convincing reports of worsening MS symptoms associated with Mirena.
I would advise you to discuss your current symptoms with your MS specialist. It will be important to determine if your are indeed still relapsing and need an adjustment in disease modifying therapy.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.